Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Sep 3, 2021, 4:58 PM CDT for Morton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2021, 4:58 PM CDT (21:58 UTC)
- Expired
- Sep 3, 2021, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.75 in
- Wind
- 50
County Morton County, KS
The radar
The Dodge City radar (KDDC), 182 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
993
WWUS83 KDDC 032158
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Fri Sep 3 2021
KSZ084-032230-
Morton KS-
458 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern Morton
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Richfield, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 10197 3725 10204 3736 10175 3712 10174
TIME...MOT...LOC 2158Z 247DEG 9KT 3720 10192
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 4:40 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 3, 4:40 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 440 PM CDT Fri Sep 3 2021 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 100 PM CDT Fri Sep 3 2021 Thunderstorms are likely again tonight as short range models indicate an upper level shortwave trough moving out of the Colorado Rockies into the high plains of eastern Colorado and western Kansas this evening. Near the narrow corridor of higher instability with surface based CAPE values up to 3000 j/kg has developed on the cool side of a stalled out front where very high dewpoints in the lower 70s reside. Deep layer shear is supportive of supercell storms given the 180 degrees of directional turning from the surface to mid levels despite the rather weak speeds. However, low level shear is weak from the surface to 1 km AGL. Therefore, the tornado threat is low, although a brief spinup cant be ruled out due to low level enhancement of the shear due to outflow boundaries from previous storms. Large hail to quarter size is expected but could possibly be larger with any brief supercell structures. The main concern is heavy rain and possible flooding along the southern tier of counties north of the front where several storms could train over the same area.urface, a quasi- stationary frontal boundary will remain situated near and along the Oklahoma border with a prevailing east-northeast upslope flow spread across central and much of southwest Kansas. Meanwhile, a rich moisture axis with surface dewpoints in the mid 60s(F) to near 70F will persist from northern Oklahoma northwest into south central Kansas, then westward along the frontal boundary. Thunderstorm development is likely late this afternoon in an axis of increased low level convergence associated with the aforementioned frontal boundary as a series of H5 vort maxima kick eastward through the Western High Plains in conjunction with peak daytime heating. Despite a relatively weak flow aloft, favorable enough directional shear combined with MLCAPE values upward of 2000 to 2500 J/kg will support the potential for strong to marginally severe storms through the evening hours. An isolated tornado or two cannot be ruled out as well. Additionally, model soundings show a very moisture rich environment with PW values upward of 2 inches or so across southern portions of southwest Kansas into south central Kansas. With storms expected to spread slowly eastward along and north of the boundary, and potentially training, extended periods of heavy rainfall could occur leading to possible localized flooding impacts. As for temperatures, much of central and southwest Kansas will remain on the north side of the quasi-stationary frontal boundary tonight. Factoring in areas of lingering precip, look for lows generally down into the 60s(F). Due to increased cloud cover early in the day, expect highs only up into the mid/upper 70s(F) to possibly the lower 80s(F) Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 122 PM CDT Fri Sep 3 2021 A much drier pattern is still expected to take hold across the region Sunday as medium range models show upper level ridging beginning to build in the Intermountain West, then amplifying further as it slowly shifts east out into the Western High Plains by mid-week. Combined with a fairly weak flow aloft and the arrival of a cold front by Tuesday that will pull much drier air into western Kansas, very little in the way of precip chances can be expected through at least Wednesday. Temperatures will begin to rebound a bit Sunday as a surface high kicks off to the east through the Central Plains, giving way to a southerly flow across western Kansas. Widespread 80s(F) for highs are expected Sunday afternoon with temperatures pushing the lower 90s(F) Monday. Temperatures are forecast to drop back a little by Wednesday as a result of the projected frontal passage sometime Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 440 PM CDT Fri Sep 3 2021 Scattered thunderstorms will be near LBL, DDC and GCK for the next few hours through 00z Sat, producing gusty erratic outflow winds, locally heavy rain and lightning. Followed the latest HRRR for convective trends and TEMPO groups. A seperate convective cluster is expected to develop NW of GCK around 06z Sat, then propogate southeast producing some aviation impacts overnight through about 12z Sat. VFR will prevail outside of convection, with continued varied amounts of midlevel cloud. After 09z Sat, have high confidence of IFR stratus impacting all airports for several hours Saturday morning, with BR offering some reduction in visibility as well. Stratus will gradually lift to a broken stratocumulus field through midday Saturday. Light NE winds will prevail through this TAF cycle, outside of convective outflow influences. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 79 59 84 / 70 50 10 0 GCK 63 79 57 84 / 70 40 10 10 EHA 63 81 59 85 / 50 40 30 20 LBL 64 80 59 85 / 60 40 30 10 HYS 63 78 57 82 / 70 40 10 0 P28 68 81 62 85 / 60 50 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for KSZ045-046- 063>066-076>081-086>090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Sep 3, 1:46 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 146 PM CDT Fri Sep 3 2021 KSZ030-031-043>046-061>066-074>081-084>090-040900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 146 PM CDT Fri Sep 3 2021 /1246 PM MDT Fri Sep 3 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late afternoon through this evening. Up to quarter size hail and damaging winds 60 to 65 mph will be possible with the strongest storms. An isolated tornado or two cannot be ruled out. Additionally, extended periods heavy rainfall will be possible due to slower moving storms and training. This will increase the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Continued rain showers and thunderstorms will push south through southwest Kansas Saturday morning and afternoon exiting into Oklahoma by sunset along a cold front. Diminishing storm and flooding threats with less QPF expected to start the long term period with no hazards forecasted through Thursday. Expect much warmer temperatures by the end of the work week pushing the upper 90s and close to the 100 degree mark giving way to excessive heat concerns Friday and over next weekend. Dry conditions are expected as well. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally south of a Scott City to Larned line after 4 PM. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Sep 3, 3:55 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Fri Sep 3 2021
KSZ076>078-086-087-032145-
Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS-
355 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of southwestern Ford,
eastern Seward, northern Meade, southern Gray and southeastern
Haskell Counties through 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Hayne. Movement was
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Meade around 400 PM CDT.
Fowler around 405 PM CDT.
Other locations in the path of these storms include Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 10005 3747 10073 3703 10087 3721 10022
TIME...MOT...LOC 2055Z 208DEG 18KT 3735 10027 3714 10075
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Sep 3, 4:57 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Fri Sep 3 2021
KSZ084-085-032230-
Stevens KS-Morton KS-
457 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northeastern Morton
and northwestern Stevens Counties through 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rolla. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10147 3712 10174 3735 10175 3737 10143
TIME...MOT...LOC 2156Z 190DEG 1KT 3722 10162
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Sep 3, 4:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Fri Sep 3 2021
KSZ084-032230-
Morton KS-
458 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern Morton
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Richfield, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 10197 3725 10204 3736 10175 3712 10174
TIME...MOT...LOC 2158Z 247DEG 9KT 3720 10192
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:46 PM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Sep 3, 2:38 AM CDT | Areal Flood Warning | DDC | Ness, Rush | 6 hr |
| Sep 3, 2:14 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 11 more | 18 hr |
| Sep 3, 3:55 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| Sep 3, 4:57 PM CDT | Special Weather Statement | DDC | Morton | 33 min |
| Sep 3, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| Sep 3, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Sep 3, 5:15 PM CDT | Special Weather Statement | DDC | Clark | 30 min |
| Sep 3, 5:35 PM CDT | Special Weather Statement | DDC | Haskell | 25 min |
| Sep 3, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 24 min |
| Sep 3, 5:49 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Sep 3, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 18 min |
| Sep 3, 6:08 PM CDT | Special Weather Statement | DDC | Stevens | 22 min |
| Sep 3, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 51 min |
| Sep 3, 6:24 PM CDT | Special Weather Statement | DDC | Kearny | 36 min |
| Sep 3, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 27 min |
| Sep 3, 6:43 PM CDT | Special Weather Statement | DDC | Finney | 32 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.